Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 42, NWS Pueblo, CO

May 30, 2020Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 30, 2020, 5:09 PM MDT for Pueblo County, Colorado. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2020, 5:09 PM MDT (23:09 UTC)
Expired
May 30, 2020, 6:00 PM MDT
In force
51 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 48 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 5:32 PM MDTHAIL 13 Wsw Pueblo, COREPORTED AT PUEBLO BLVD AND 11TH PUEBLO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1966 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

925 
WUUS55 KPUB 302309
SVRPUB
COC101-310000-
/O.NEW.KPUB.SV.W.0042.200530T2309Z-200531T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
509 PM MDT Sat May 30 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pueblo County in southeastern Colorado...

* Until 600 PM MDT.

* At 509 PM MDT, a severe thunderstorm was located near Pueblo West,
  or near Pueblo, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Northwestern Pueblo, Pueblo West and Pueblo Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3839 10469 3833 10456 3820 10471 3831 10487
TIME...MOT...LOC 2309Z 048DEG 8KT 3833 10467 

HAIL...1.00IN
WIND...60MPH
 
$$

Hodanish
1 follow-up statement
269 
WWUS55 KPUB 302326
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
526 PM MDT Sat May 30 2020

COC101-310000-
/O.CON.KPUB.SV.W.0042.000000T0000Z-200531T0000Z/
Pueblo CO-
526 PM MDT Sat May 30 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTH CENTRAL PUEBLO COUNTY...

At 526 PM MDT, a severe thunderstorm was located near Pueblo West, or
near Pueblo, moving southwest at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Southwestern Pueblo, Pueblo West and Pueblo Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3836 10471 3829 10461 3820 10471 3832 10481
TIME...MOT...LOC 2326Z 048DEG 8KT 3830 10471 

HAIL...1.00IN
WIND...60MPH
 
$$

Hodanish

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:57 PM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 30, 2:57 PM MDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
257 PM MDT Sat May 30 2020

.SHORT TERM...(This evening through Sunday)
Issued at 257 PM MDT Sat May 30 2020

Currently...

many storms were noted over the higher terrain early this afternoon,
while over the large valleys and plains skies were generally mostly
sunny. Temp were well into 90s across the plains with mid 90s here
in Pueblo. Dewpts were generally in the 30s and 40s both in the mtns
and plains. Mid to upper 50 dwpts, however, were noted over
northeast Colorado with a 50 dwpt as close as KLIC.

Today and Tonight...

Main concern with be heavy rain. Models continue to show 1/2 to 1"
possible over a good part of El Paso county from late this afternoon
through this evening. Higher dwpts over NE CO will advect
southwestward and help support the heavy rain potential over this
region.

The other area of concern is the burn scars. Although storms are
moving west-east today, storm motion is slower and any storms that
move over, or back-build, over the burn scars will have potential to
produce flash flooding. Other areas of concern is the Chalk Bluffs
region west of Buena Vista.

the activity will move slowly east, with the best chance of precip
continuing over the evening over El Paso county. A 2nd wave of
showers will be possible late this evening and tonight over the
mtns/valleys and kept pops up over these regions

Tomorrow...

Showers and storms will be a bit less widespread tomorrow than
today. However the burn scar flood threat will still be with us as
any of the storms will be capable of heavy rain. max temps tomorrow
will be a 2-3F cooler than today, but it still will be hot across
the region.

Similar to today, storms will likely not make it too far onto the
plains before weakening. \/Hodanish

.LONG TERM...(Sunday night through Saturday)
Issued at 257 PM MDT Sat May 30 2020

...Very warm temperatures with a daily shot of higher terrain
showers and thunderstorms through the extended...

Sunday night and Monday...The upper ridge axis will be positioned
near the CO/KS border through Mon, while a trough of low pressure
begins to strengthen off the West Coast. This will increase the
moisture advection across the Four Corners and up into the western
half of Colorado, providing an enhanced fuel source for aftn and
evening thunderstorms over the higher terrain and adjacent plains.
Expect highs in the mid 70s to mid 80s for the high valleys, and mid
80s to mid 90s for the plains.

Tuesday through Thursday...The upper trough off the West Coast will
remain in place but strengthen and become a closed low. Meanwhile,
the ridge of high pressure over the region will flatten slightly and
ease back to the west. This will trap moisture in place under the
ridge, while the steering flow once again becomes somewhat stagnant.
So, while the moisture tap will be somewhat stunted, storms that do
develop will likely be slow-moving and remain a flash flood threat
for area burn scars as they stick close to the higher terrain. Plan
on high temps around 80F for the high valleys, and upper 80s to
upper 90s for the plains.

Friday and Saturday...Models indicate that the West Coast trough
will finally move onshore Thu night and eject to the northeast
across the Great Basin, though the EC is about 6 to 12 hrs slower at
this time. At this time decided to stick with the extended procedure
output, which means slightly cooler temps for the western areas,
aftn and eve convection on Fri, then a downturn in storm activity
for Sat. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 257 PM MDT Sat May 30 2020

Thunderstorms will be possible this afternoon and early evening at
each of the 3 Taf sites (KCOS/KPUB/KALS), with VFR conditions late
this evening and tomorrow. Additional storms will once again be
possible late tomorrow afternoon at each of the taf sites.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...MOORE
AVIATION...HODANISH
Hazardous weather outlook, May 30, 11:06 AM MDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1106 AM MDT Sat May 30 2020

COZ058>089-093>099-311715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1106 AM MDT Sat May 30 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Latest high resolution computer guidance is indicating locally
heavy rain will be possible across the greater Pikes Peak region
starting late this afternoon and lasting into the evening hours.
In addition to the heavy rain, the potential for storms to produce
considerable amounts of small hail will also be possible. Some of
the guidance is indicating over an inch of rain occurring across
the Pikes Peak region, and this may cause quick rises in area
streams, along with local areas of flash flooding.

Over the mountains, showers and thunderstorms are expected to be
numerous this afternoon and evening. If a strong storm should move
over or develop over any of the burn scars, than flash flooding
will be possible.

All storms will produce dangerous cloud to ground lightning.

There is a very slight chance that a marginally severe storm could
occur, producing hailstones to 1 inch in diameter and wind gusts
to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Afternoon and evening thunderstorms are expected each day from
Sunday into Friday. Initial thunderstorm development is forecast
over the mountains, spreading east into the Interstate 25 corridor
by late afternoon, then onto the plains during the evening hours.

On Sunday, there will be a marginal risk of a severe storm or two
over the plains generally north of highway 50. Hail up to quarter
size and wind gusts over 60 mph will be the primary threats.

Any thunderstorms over the region during the the next several
days may produce locally heavy rainfall, lightning, small hail and
gusty outflow winds to 50 mph.

Over the mountains, temperatures are expected to remain warm for
the next several days, with overnight lows staying above
freezing. This will enhance snow melt, and area rivers and streams
will likely flow at elevated rates. Caution is advised near
flowing water into next week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the mountains, high valleys and I-25 corridor this
afternoon and evening.

Hodanish

In the hours before

Special weather statement, May 30, 3:37 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
337 PM MDT Sat May 30 2020

COZ085-086-302200-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
337 PM MDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EL PASO AND
NORTHWESTERN PUEBLO COUNTIES UNTIL 400 PM MDT...

At 337 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Pinon, or 20 miles northwest of Pueblo. This storm
was nearly stationary.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern El
Paso and northwestern Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3851 10470 3846 10481 3856 10493 3864 10477
TIME...MOT...LOC 2137Z 151DEG 3KT 3853 10479

Hodanish
Local storm report, May 30, 3:51 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
351 PM MDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HEAVY RAIN       4 NNE MANITOU SPRINGS   38.92N 104.88W
05/30/2020  M3.50 INCH       EL PASO            CO   PUBLIC

&&
Local storm report, May 30, 3:56 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
356 PM MDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HEAVY RAIN       5 NE MANITOU SPRINGS    38.90N 104.84W
05/30/2020  M0.87 INCH       EL PASO            CO   OTHER FEDERAL

0353 PM     HEAVY RAIN       5 NNE MANITOU SPRINGS   38.92N 104.88W
05/30/2020  M1.42 INCH       EL PASO            CO   OTHER FEDERAL

&&
Special weather statement, May 30, 3:56 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
356 PM MDT Sat May 30 2020

COZ081>083-085-086-302245-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
356 PM MDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FREMONT...TELLER...
WESTERN EL PASO AND NORTH CENTRAL PUEBLO COUNTIES UNTIL 445 PM MDT...

RAPID STORM INTENSIFICATION LIKELY OVER NORTHERN PUEBLO COUNTY AND
SOUTHERN EL PASO COUNTY.

At 353 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Pinon, or 19 miles northwest of Pueblo. This
storm was nearly stationary. A moist outflow boundary is heading
towards this storm from the east and this storm is expected to
rapidly intensify after 4 pm.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...

Southwestern Colorado Springs, Woodland Park, Manitou Springs, Green
Mountain Falls, Divide, Pikes Peak, Crystola, Chipita Park, Cascade
and Fort Carson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3851 10466 3842 10486 3900 10533 3911 10533
      3913 10528 3913 10504
TIME...MOT...LOC 2153Z 151DEG 2KT 3851 10479

Hodanish
Special weather statement, May 30, 4:26 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
426 PM MDT Sat May 30 2020

COZ083-086-302300-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
426 PM MDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT...
NORTHEASTERN CUSTER AND WESTERN PUEBLO COUNTIES UNTIL 500 PM MDT...

At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Florence, or 10 miles northeast of Junkins Burn
Scar. This storm was nearly stationary.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Fremont, northeastern Custer and western Pueblo Counties.

LAT...LON 3831 10508 3830 10494 3819 10495 3825 10513
TIME...MOT...LOC 2226Z 022DEG 4KT 3826 10503

HoDANISH
Special weather statement, May 30, 4:40 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
440 PM MDT Sat May 30 2020

COZ086-302315-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
440 PM MDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PUEBLO COUNTY UNTIL
515 PM MDT...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pueblo West, or 7 miles north of Pueblo, moving southwest at 15 mph.

Additional strong storms were also noted over western Pueblo county
and these storms were moving east at 20 mph. Storm boundaries are
likely to collide in the Pueblo and Pueblo West areas, and these
storms will produce heavy rain and hail. It is possible that these
storms may become severe.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Northern Pueblo, Pueblo West, Pueblo Reservoir and Pinon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3847 10460 3832 10450 3821 10492 3845 10492
TIME...MOT...LOC 2237Z 064DEG 13KT 3837 10464

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:22 PM MDTSpecial Weather StatementPUBFremont23 min
May 30, 2:27 PM MDTSpecial Weather StatementPUBEl Paso33 min
May 30, 2:53 PM MDTSpecial Weather StatementPUBEl Paso52 min
May 30, 3:00 PM MDTSpecial Weather StatementPUBTeller30 min
May 30, 3:17 PM MDTSpecial Weather StatementPUBFremont28 min
May 30, 3:32 PM MDTFlash Flood WarningPUBFremont, Teller3 hr
May 30, 3:37 PM MDTSpecial Weather StatementPUBEl Paso23 min
May 30, 3:56 PM MDTSpecial Weather StatementPUBTeller49 min
May 30, 4:08 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo22 min
May 30, 4:13 PM MDTFlash Flood WarningPUBEl Paso, Pueblo3 hr
May 30, 4:26 PM MDTSpecial Weather StatementPUBCuster34 min
May 30, 4:40 PM MDTSpecial Weather StatementPUBPueblo35 min
May 30, 4:42 PM MDTSevere Thunderstorm WarningPUBPueblo33 min
May 30, 5:07 PM MDTFlash Flood WarningPUBPueblo3 hr
May 30, 5:31 PM MDTSevere Thunderstorm WarningPUBPueblo44 min
May 30, 5:36 PM MDTFlash Flood WarningPUBPueblo3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.